The PSNet Collection: All Content
Search All Content
A 31-year-old pregnant patient with type 1 diabetes on an insulin pump was hospitalized for euglycemic diabetic ketoacidosis (DKA). She was treated for dehydration and vomiting, but not aggressively enough, and her metabolic acidosis worsened over several days. The primary team hesitated to prescribe medications safe in pregnancy and delayed reaching out to the Maternal Fetal Medicine (MFM) consultant, who made recommendations but did not ensure that the primary team received and understood the information.
This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.
Farnborough, UK: Healthcare Safety Investigation Branch; July 7, 2022.
This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to compile the ‘best possible medication history’, and how pharmacy staff roles and responsibilities can reduce medication errors.
Farnborough, UK: Healthcare Safety Investigation Branch; February 2022.
ISMP Medication Safety Alert! Acute care edition. December 2, 2021;(24)1-4.
A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA.
A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 13, 2020.